Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

August 9, 2012Barbour County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 9, 2012, 3:07 PM EDT for Barbour County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 3:07 PM EDT (19:07 UTC)
Expired
Aug 9, 2012, 3:30 PM EDT
In force
23 min
Issued by
NWS Charleston, WV

County Barbour County, WV

The radar

The Pittsburgh radar (KPBZ), 169 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WWUS81 KRLX 091907
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT THU AUG 9 2012

WVZ040-047-091930-
BARBOUR WV-RANDOLPH WV-
307 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND
SOUTHEASTERN BARBOUR COUNTIES...

AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ELKINS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS 
STORM ALONG WITH HEAVY RAINFALL WHICH COULD CAUSE PONDING OF WATER 
ON ROADWAYS AND IN LOW LYING AREAS.

THIS STORM WILL BE NEAR MONTROSE AROUND 315 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3885 7995 3894 8003 3921 7984 3919 7981
      3913 7983 3908 7977 3904 7977 3903 7975

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:17 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 9, 2:17 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
217 PM EDT THU AUG 9 2012

.SYNOPSIS...
STRONG COLD FRONT FRIDAY. HIGH PRESSURE BUILDS IN THIS WEEKEND
WITH COOLER TEMPERATURES.

&&

.NEAR TERM /THROUGH FRIDAY/...
CONVECTION APPEARS TO BE FIRING WITH AND AHEAD OF THE OLD OUTFLOW
BOUNDARY FROM THE OVERNIGHT CONVECTION OVER INDIANA. LACK OF
CUMULUS FIELD BEHIND THE BOUNDARY POINTS TO STABILIZATION EFFECTS
FROM THAT BOUNDARY...AND MAY DELAY THE ONSET OF CONVECTION IN
SOUTHEAST OHIO. PLENTY OF INSTABILITY FOR THE REMAINDER OF
TODAY...WHICH SHOULD INTERACT WITH HEATING DIFFERENTIAL/OUTFLOW
BOUNDARIES AND UPPER LEVEL VORTICITY MAXIMA.

SCALE BACK THE CONVECTION TONIGHT WITH THE LOSS OF HEATING...BUT
CONTINUE CHANCE POPS THROUGH DAWN. PREFER THE TIMING OF THE
SREF...CMC...AND NAM WITH THE COLD FRONTAL PASSAGE FRIDAY...WHICH
TAKES IT THROUGH THE CWA IN THE AFTERNOON. GFS IS THE OUTLIER AND
IS CONSIDERABLY FASTER THAN THE OTHER SOLUTIONS.

DRY SLOT TO FOLLOW THE COLD FRONT...AND PAINT THIS IN THE SKY AND
POP FIELDS FROM 18Z FRIDAY THROUGH 00Z SATURDAY. TIMING IS CRUCIAL
DUE TO THE NARROW RIBBON OF DRIER AIR...AND PULL IN SOME LOW LEVEL
MOISTURE BACK INTO THE NORTHWEST ZONES OF SOUTHEAST OHIO AROUND
00Z. A SHOWER WITH THIS WRAP AROUND MOISTURE IS POSSIBLE...THANKS
TO LINGERING INSTABILITY FROM THE SURFACE...AIDED BY THE COLD POOL
ALOFT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
PRIMARY FORECAST CONCERN WILL COME FRIDAY AS WELL-ADVERTISED STRONG
UPPER LEVEL CLOSED LOW ACROSS THE GREAT LAKES REGION IMPACTS THE
FORECAST AREA. MODEL GUIDANCE STILL STRUGGLING WITH RESOLVING THIS
FEATURE. GENERAL NWP CONSENSUS IS TO SPEED THINGS UP VERSUS PREVIOUS
RUNS. THE NAM CONTINUES TO BE SLOWEST WITH STACKING THE LOW AND
SUBSEQUENT EASTWARD PROGRESSION ACROSS SOUTHERN GREAT LAKES...THOUGH
IT HAS COME A BIT MORE IN LINE WITH OTHERS. WILL GO AHEAD AND SPEED
HIGHEST POPS UP SOME FROM WEST TO EAST FRIDAY BUT NOT JUMP
COMPLETELY ON BOARD WITH THE FASTEST OF SOLNS EITHER...GIVEN MODEL
UNCERTAINTIES...WITH SILENT POPS REACHING SE OHIO ZONES BY 00Z SAT.
REGARDING SVR WX POTENTIAL...0-6K SHEAR ON THE ORDER OF 40-50KTS
ACROSS THE FORECAST AREA WITH PLENTIFUL MOISTURE OBVIOUSLY. LIMITING
FACTOR MAY BE INSTABILITY WHERE CAPE VALUES OF AROUND 1000-1500J/KG
ARE EXPECTED WITH MEAGER NEAR MOIST-ADIABATIC LAPSE RATES.
NONETHELESS SOME POTENTIAL FOR SVR WEATHER EXISTS PRIMARILY ACROSS
THE EASTERN HALF OF THE FORECAST AREA. STRONG WINDS WILL BE THE
PRIMARY THREAT.

PRECIP WILL LARGELY WIND DOWN BY 06Z ACROSS THE AREA BUT WILL
CONTINUE SLIGHT CHANCE POPS ACROSS EASTERN AND NORTHERN ZONES A BIT
LONGER DURING THE OVERNIGHT HOURS...WITH NO PRECIP SATURDAY MORNING
PER POINT SOUNDING ANALYSIS. WILL HOWEVER CONTINUE INHERITED SLIGHT
CHANCE POPS BY SATURDAY AFTERNOON PRIMARILY FOR NORTHERN AND EASTERN
HIGH TERRAIN ZONES WITH THE POTENTIAL FOR WRAPAROUND MOISTURE TO
WORK ITS WAY BACK INTO NORTHERN SECTIONS WITH SOME LLVL INSTABILITY
ENHANCEMENT. INHERITED MAX TEMPS LOOK REASONABLE BUT DID ELECT TO
NUDGE TEMPS UP A DEGREE OR TWO PER LATEST PROGGED 925MB TEMPS. STILL
A PLEASANT LATE-SUMMER DAY IN STORE...WITH MIN TEMPS FALLING INTO
THE MID/UPPER 50S OVERNIGHT SAT NIGHT/SUN MORNING ACROSS THE
LOWLANDS...WITH UPPER 40S POSSIBLE FOR THE HIGHEST TERRAIN.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SATURDAY WILL BE A TRANSITION CAY AS THE PROGRESSIVE UPPER LOW OVER
THE GREAT LAKES LIFTS OUT. WRAPAROUND MOISTURE WILL BRING LOTS OD
CLOUDS FOR MUCH OF SATURDAY...WITH LINGERING SHOWERS MAINLY IN THE
NORTH. MUCH COOLER WITH TEMPS STRUGGLING TO REACH 80. HIGH PRESSURE
TAKES CONTROL SUNDAY AND EARLY NEXT WEEK WITH DRY CONDITIONS AND
SLOWING REBOUNDING TEMPS...THANKS TO SUNSHINE. ONE NOTE...THE GFS
LOOKS TO BE THE OUTLIER ON A CLIPPER SYSTEM AND PRECIP ON TUESDAY.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
TOWERING CUMULUS ABUNDANT AREA WIDE SOUTH AND EAST OF THE OHIO
RIVER...AND WILL EXPECT THIS TO CONTINUE THROUGH THE AFTERNOON.
WITH THE NATURE OF CONVECTION...CARRYING TEMPO GROUPS
CURRENTLY...BUT AMENDMENTS ARE A DISTINCT POSSIBILITY THROUGH LATE
THIS EVENING.

VFR EXPECTED EXCEPT IN SHOWERS AND THUNDERSTORMS...WHERE
MVFR...AND BRIEF IFR IS LIKELY. CLOUDS OVERNIGHT AHEAD OF THE COLD
FRONT WILL KEEP FOG FROM FORMING. HAVE TAILED OFF THE POPS
SLIGHTLY OVERNIGHT...BUT KEEP CHANCE POPS GOING THROUGH THE END OF
THE OVERNIGHT PERIOD AND EARLY MORNING FRIDAY. CONVECTION TO RAMP
UP AGAIN WITH HEATING...AND THE COLD FRONT FRIDAY. FRONTAL PASSAGE
ACROSS SOUTHEAST OHIO POSSIBLE JUST PRIOR TO 18Z...BUT FOR MOST
LOCATIONS...IT WILL BE AFTER 18Z...OUTSIDE THE SCOPE OF THIS
ISSUANCE. WIND SWITCH TO FOLLOW THE FRONT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: SCATTERED CONVECTION COULD REQUIRE ALTERNATE
TEMPOS FOR TSRA...POSSIBLY IN PREVAILING AS WELL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR CONDITIONS POSSIBLE UNDER HEAVIEST SHOWERS/TSRA FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...50
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, Aug 9, 4:05 AM EDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EDT THU AUG 9 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
029-031-100815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-GILMER-HARRISON-
405 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EAST
OHIO...AND THE WESTERN HALF OF WEST VIRGINIA THROUGH TONIGHT. THE
MAIN THREAT WILL BE DAMAGING WINDS...HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ015-024>028-030-032>040-046-047-100815-
DICKENSON-BUCHANAN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
405 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY FOR THE
EASTERN HALF OF WEST VIRGINIA...INCLUDING SOUTHWEST VIRGINIA. THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 2:30 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
230 PM EDT THU AUG 9 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             SHINNSTON               39.39N 80.27W
08/09/2012  U0.25 INCH       HARRISON           WV   PUBLIC

&&

NNNN
Special weather statement, Aug 9, 3:07 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT THU AUG 9 2012

WVZ040-047-091930-
BARBOUR WV-RANDOLPH WV-
307 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND
SOUTHEASTERN BARBOUR COUNTIES...

AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ELKINS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM ALONG WITH HEAVY RAINFALL WHICH COULD CAUSE PONDING OF WATER
ON ROADWAYS AND IN LOW LYING AREAS.

THIS STORM WILL BE NEAR MONTROSE AROUND 315 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3885 7995 3894 8003 3921 7984 3919 7981
      3913 7983 3908 7977 3904 7977 3903 7975

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:15 PM EDTSpecial Weather StatementRLXDoddridge, Harrison30 min
Aug 8, 8:49 PM EDTSpecial Weather StatementRLXDoddridge, Harrison26 min
Aug 8, 9:18 PM EDTSpecial Weather StatementRLXBarbour, Harrison, Taylor27 min
Aug 8, 11:52 PM EDTSpecial Weather StatementRLXGilmer23 min
Aug 9, 12:01 AM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer, Lewis29 min
Aug 9, 3:14 PM EDTFlash Flood WarningRLXBarbour, Randolph2 hr
Aug 9, 5:57 PM EDTSpecial Weather StatementRLXPerry63 min
Aug 9, 6:47 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry43 min
Aug 9, 7:05 PM EDTSevere Thunderstorm WarningRLXMorgan32 min
Aug 9, 7:36 PM EDTSpecial Weather StatementRLXVinton24 min
Aug 9, 7:49 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Vinton26 min
Aug 9, 6:22 PM EDTSpecial Weather StatementRLXDickenson53 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.